Colorado, 2003

Hail and Damaging Wind in Colorado, July 15, 2003

July 15, 2003 · NWS PUB · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 1:08 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 15, 1:08 PM MST, 3 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
208 PM MDT TUE JUL 15 2003

SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY).

CURRENTLY...A FEW STORMS NOTED ON RADAR OVER THE MTNS. ACTIVITY
MOVING SLOWLY EAST. OVER THE PLAINS...FSL LAPS ANALYSIS INDICATING
A CAPE AXIS OF 2-3000 J/KG OVER THE I-25 CORRIDOR. DWPTS ACROSS THE
PLAINS REMAINING IN THE 60S EVEN WITH MIXING.

THROUGH MID EVENING...BEST CHANCE OF TSTORMS WILL CONTINUE OVER THE
HIER TRRN DURING THIS PERIOD. HOWEVER...THE BEST CHANCE FOR A SVR
STORM OR TWO WILL BE ALONG THE I-25 CORRIDOR ALONG THE CAPE AXIS
MENTIONED ABOVE AS THE STORMS OVER THE HIER TRRN GET INTO THE BETTER
JUICE ON THE PLAINS. AS FOR SVR TYPE...THEY WILL BE PULSEY IN
NATURE GIVEN LACK OF SHEAR. MAIN THREAT WILL BE GUSTY WINDS AND
HAIL. NOT BOUNDARIES NOTED SO NON-SUP TOR THREAT NEGLIGIBLE.

OVER THE FAR EAST PLAINS...CAP WILL HOLD AND REMOVED POPS THIS AREA.

TOMORROW...MESOETA PGRGS SHOW RIDGE EVEN A BIT STRONGER OVER AREA.
DID NOT MAKE ANY SIGNIF CHANGES TO PRIOR FCST AS IT WILL ONCE AGAIN
BE A MOSTLY SUNNY AND HOT DAY WITH ONLY ISOLD STORMS ACROSS THE
REGION. /HODANISH

LONG TERM DISCUSSION...(WED NIGHT THROUGH TUE).

MAIN CHALLENGES CONTINUE TO BE TEMPS AND AMOUNT OF MOISTURE
AVAILABLE FOR PRECIP.

STRONG UPPER HIGH PRESSURE SYSTEM WILL CONTINUE TO DOMINATE THE
WEATHER ACROSS THE REGION THROUGH THE WEEKEND...WITH CENTROID OF
600DM HIGH PROGGED TO BE OVER THE STATE THROUGH FRI. 700MB TEMPS
EXPECTED TO REMAIN BETWEEN +18C AND +20C WITH WEAK THERMAL TROUGH
ACROSS THE PLAINS...KEEPING WEAK DOWNSLOPE FLOW ACROSS THE PLAINS.
WILL CONTINUE THE TREND OF CURRENT GRIDS WITH HIGH TEMPS IN THE
MID 90S TO THE MID 100S ACROSS THE PLAINS...HIGHER THAN GUIDANCE.
WILL ALSO GO WITH PERSISTENCE FOR LOWS. AS FOR PRECIP...LOOKS TO
BE ENOUGH MID AND UPPER LEVEL MOISTURE TRAPPED UNDER THE RIDGE TO
KEEP ISOLATED DIURNAL POPS ACROSS THE REGION. THERE IS SOME CONCERN
ON THE TRACK OF HURRICANE CLAUDETTE...WITH YESTERDAYS MODELS TRYING
TO BRING UP ON SOME OF THE REMINENT MOISTURE ACROSS THE REGION.
TODAYS RUNS ARE KEEPING THE REMINENTS OF CLAUDETTE MUCH FURTHER
SOUTH...TAKING IT ACROSS OLD MEXICO...WITH NOT MUCH MOISTURE MAKING
TO THE REGION. WITH HARD TO PROG TROPICAL SYSTEMS...WILL STICK WITH
CURRENT GRIDS KEEPING SLIGHTLY BETTER COVERAGE ACROSS THE WESTERN
HALF OF THE AREA ON FRI...BANKING ON AN INCREASE IN AVAILABLE
MOISTURE. AT ANY RATE...MOISTENING OF THE LOWER LEVELS WILL
CONTINUE...LEADING TO A BETTER CHANCE OF SEEING WETTING PRECIP.

SAT-SUN...UPPER SYSTEM ACROSS MANITOBA EXPECTED TO CARVE OUT A BROAD
TROUGH ACROSS THE UPPER MIDWEST...WITH CENTER OF HIGH PRESSURE
OVERHEAD TO RETROGRADE BACK OVER THE FOUR CORNERS REGION. WITH WEAK
NW FLOW ALOFT SETTING UP...A WEAK FRONT PROGGED TO MOVE ACROSS
THE PLAINS DURING THE DAY SAT...HOWEVER WITH WARM AIR ALOFT...DO NOT
SEE MUCH OF A COOL DOWN. WITH SIMILAR SITUATION OF THE PAST TWO
DAYS...WILL STICK WITH PERISITENCE FOR TEMPS WITH PREFRONTAL MIXING
KEEPING TEMPS IN THE 100S ON SAT...AND SLIGHTLY COOLER TEMPS ON SUN
WITH UPSLOPE FLOW DEVELOPING. AGAIN...NOT MUCH IN THE WAY OF
AVAILABLE MOISTURE...AND WILL CONTINUE WITH ISOLATED POPS.

MON-TUE...UPPER HIGH PROGGED TO REMAIN ACROSS FOUR CORNERS REGION...
AND WILL STICK WITH THE PERSISTENCE FORECAST...ENOUGH MOISTURE
AVAILABLE FOR ISOLATED DIURNAL POPS...AND TEMPS AT OR ABOVE SEASONAL
NORMS. -MW

.PUB...NONE.
Hazardous weather outlook, Jul 15, 6:00 AM MST, 10 hours 30 minutes before
COZ058>089-093>099-161400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER WATCH FOR DRY LIGHTNING AND PROLONGED DROUGHT
CONDITIONS...IN EFFECT FOR THIS AFTERNOON AND EVENING...FOR ZONES
220 THROUGH 225...

ISOLATED TO SCATTERED THUNDERSTORMS...PRODUCING LITTLE OR NO RAIN...
ARE EXPECTED TO BEGIN OVER THE WESTERN MOUNTAINS SHORTLY AFTER NOON
TODAY. THESE STORMS WILL PRODUCE WIND GUSTS NEAR 45 MPH...AND
OCCASIONAL LIGHTNING STRIKES. IF ENOUGH MOISTURE CAN INFILTRATE THE
AREA BY EARLY AFTERNOON...SCATTERED DRY THUNDERSTORMS ARE POSSIBLE
AND A RED FLAG WARNING WILL BE ISSUED.

ON THE PLAINS...ISOLATED THUNDERSTORMS...ONE OR TWO POSSIBLY
SEVERE...ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. STORMS WILL
FORM ALONG THE EASTERN MOUNTAINS...AND MOVE SLOWLY SOUTHEAST INTO
THE EASTERN PLAINS. THE MOST LIKELY KINDS OF SEVERE WEATHER WOULD BE
WIND GUSTS NEAR 60 MPH AND HAIL NEAR 3/4 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...WILL BE POSSIBLE
EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS...WILL
BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...FOR ONE OR
TWO SEVERE STORMS OVER THE EASTERN PLAINS.

The radar

The Pueblo radar (KPUX), 71 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fremont

When
July 15, 4:30 PM MST to 4:35 PM MST
Where
Fremont County, 1 mi NE of Penrose
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.433, -105.000

Thunderstorm Wind, Pueblo

When
July 15, 5:06 PM MST
Where
Pueblo County, 8 mi NW of Pueblo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376192, 5376193.